Florida, 2018Lightning Strike in Florida, June 13, 2018
June 13, 2018 · NWS TBW · 1 event in 1 county or zone
Scattered thunderstorms developed across the Florida Peninsula during the afternoon and evening hours. A lightning strike from one of the storms caused a fire at an apartment building in Hillsborough County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across the Florida Peninsula during the afternoon and evening hours. A lightning strike from one of the storms caused a fire at an apartment building in Hillsborough County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 13, 2:03 PM EST, 4 hours 42 minutes earlier.
Area forecast discussion, Jun 13, 2:03 PM EST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
303 PM EDT Wed Jun 13 2018
.SHORT TERM (Tonight-Thursday)...
Mid/upper level ridging will remain in place with the surface
ridge axis continuing across central Florida. Scattered showers
and thunderstorms will continue to develop along the sea
breeze/outflow boundaries this afternoon and evening with
convection winding down by midnight. Partly cloudy skies will then
prevail overnight into early Thursday with temperatures holding in
the 70s overnight. For Thursday we'll see pretty much a repeat of
today with isolated convection developing around midday on the
bay/sea breezes moving inland and becoming scattered to numerous
over the interior counties during the late afternoon and early
evening. Temperatures will warm into the upper 80s to lower 90s.
.MID TERM/LONG TERM (Thursday Night-Wednesday)...
Fairly weak mid/upper level ridging will remain over the region
through the end of the week. Stronger ridging will then build over
the southeast states for the weekend and hold into early next
week as the overall synoptic pattern across the country becomes
more amplified. This high then shifts back westward as troughing
along the east coast extends southward over the region for the
middle of next week. At the surface, the subtropical ridge axis
will meander over the central peninsula as a frontal boundary
moves in north of the area this weekend. An area of low pressure
will move toward the eastern seaboard Tuesday and Wednesday, with
troughing extending southward over the region, shunting high
pressure well south of the state. In general, we can expected
scattered showers and thunderstorms each afternoon and evening
through the weekend. Some drier air is forecast to move over the
region from the east on Monday into Tuesday, possibly limiting
overall shower and thunderstorm coverage, but the atmosphere
moistens back up for Wednesday.
&&
.AVIATION...
Overall VFR conditions are expected through the period.
MVFR/local IFR conditions will be possible in scattered showers
and thunderstorms this afternoon and evening. Winds will be rather
light and variable, with the bay/sea breeze developing and moving
inland this afternoon and early evening. Will see a repeat of this
scenario on Thursday.
&&
.MARINE...
High pressure will continue to ridge across the region leading to
pleasant boating conditions with winds remaining at 10 knots or
less and seas 2 feet or less. Majority of convection will be on
land, but could see a few storms affect Tampa Bay and Charlotte
Harbor, as well as the immediate coastal areas causing some gusty
winds and rough seas.
&&
.FIRE WEATHER...
No significant fire weather concerns are expected through the end of
the week. High pressure will hold across the region providing
typical summer-like conditions. Relative humidity values remain well
above critical levels, and a scattering of brief passing showers and
storms can be expected each day.
Fog Potential...No significant fog is expected the next several
days.
&&
.Preliminary Point Temps/PoPs...
TPA 77 90 78 88 / 40 30 20 30
FMY 74 91 75 90 / 30 30 10 30
GIF 73 92 74 91 / 50 70 20 40
SRQ 75 89 77 87 / 40 20 20 20
BKV 71 90 74 90 / 20 40 20 30
SPG 78 89 79 89 / 40 20 20 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Thursday evening for
Coastal Sarasota.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...69/Close
MID TERM/LONG TERM/DECISION SUPPORT...05/CarlisleHazardous weather outlook, Jun 13, 3:56 AM EST, 14 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
456 AM EDT Wed Jun 13 2018
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-132100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
456 AM EDT Wed Jun 13 2018
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Scattered to numerous mainly afternoon thunderstorms are
expected mainly across the central and southern regions.
Thunderstorms that develop will be capable of producing strong
gusty winds...locally heavy rains...and frequent deadly lightning
strikes.
...BEACH IMPACTS...
Red tide respiratory irritation will be possible at Sarasota
county beaches.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected each afternoon.
Thunderstorms will be capable of producing strong gusty
winds...locally heavy rains...and frequent deadly lightning
strikes.
....BEACH IMPACTS...
Red tide respiratory irritation will continue to be possible at
Sarasota county beaches through Thursday evening.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Hubbard
Lightning, Charlotte
- When
- June 13, 6:45 PM EST
- Where
- Charlotte County, 61.63 mi N of Murdock
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 27.896, -82.342
Broadcast media widely reported on a fire at a 3 story apartment complex that was believed to be started by a lightning strike. The fire caused major damage to the roof and top floor of the building, damaging 24 units and displacing around 100 residents. No injuries were reported from the fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Pennsylvania, June 13, 20186 injured · $5.5 million · EF2 · 3 events
- Hail in Colorado, June 13, 2018$169 million · 3 in hail · 13 events
- Flash Flooding and Flood in Iowa, June 13 to 14, 2018$510,000 · 2 in hail · 47 events
- Flash Flood in Ohio, June 13, 2018$1.3 million · 1 event
- Hail and Damaging Winds in New York, June 13, 2018$129,000 · 1.75 in hail · 24 events
- Damaging Winds in New York, June 13, 2018$115,000 · 50 kt wind · 9 events
- Flooding and Damaging Winds in Indiana, June 13, 2018$95,000 · 56 kt wind · 9 events
- Lightning Strike in Illinois, June 13, 2018$100,000 · 1 event
- Tornado in Pennsylvania, June 13, 2018EF1 · 1 event
- Tornado and Flash Flooding in Arkansas, June 13 to 14, 2018$5,000 · EF0 · 23 events
- Lightning Strike in Louisiana, June 13, 2018$25,000 · 1 event
- Damaging Winds in New York, June 13, 2018$20,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750367.